Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
124 Doctors are Online

Diabetic. Had alzheimers. Having bouts of forgetfulness and violence. Symptom of low sugar or sodium?

DOCTOR OF THE MONTH - Nov 2013
Nov 2013
User rating for this question
Very Good
Answered by

Neurologist
Practicing since : 1994
Answered : 5356 Questions
Question
Hi, my father has got diabetes and had undergone bypass and angioplasty.. he had alzheimers too.. little kidney issue and sometimes NA, K also drops... He was having bouts of forgetfulness and violence before angioplasty and it had sort of stopped. Now, again he is showing such behaviour since today morning. He was getting treated under Dr. Vemulla XXXXXXX (Neurologist) and Dr. PC Rath (Cardiologist) of Apollo Hyderabad. Now he is at Bhubaneswar and not with me. Any suggestions please. Is it a symptom out of low Sugar or Sodium now ??

What can we give him for now ? Any sleeping pills as well, please suggest. Any neurologist like Dr. XXXXXXX or Dr XXXXXXX XXXXXXX on board who could answer ?
Posted Sat, 6 Jul 2013 in Alzheimer's
 
 
Answered by Dr. Sudhir Kumar 24 minutes later
Hi,

Thank you for posting your query.

Episodic behavioural changes are common in people with Alzheimer's disease. For control, Tab Quetiapine (brand name Qutipin) is usually helpful.

The usual dose is 25 mg given once daily at night.

In addition, please get his blood sugar, and sodium levels checked.

I hope it helps. Please get back if you have any more queries.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology) XXXXXXX Consultant Neurologist
Apollo Hospitals, Hyderabad
Above answer was peer-reviewed by
 
Follow-up: Diabetic. Had alzheimers. Having bouts of forgetfulness and violence. Symptom of low sugar or sodium? 19 hours later
Hi Dr. XXXXXXX

Qutipin didn't work. His behavior has become more aggressive. We got the tests done:
urea 42; creatinine 1.3; Sodium 135; potassium 4.6; fasting BS 118; plbs 211.

These readings seem ok. So, what could be the problem ? What should be the next step doctor ? Any more medicines ? Some medication that he has stopped are: Nikoran 5, Ranx 500, Ecosprin 150, Taxim O 200, Forcan 150, Plavix 75 and ganaton 50 may be. Appreciate your quick response.
 
 
Answered by Dr. Sudhir Kumar 2 hours later
Thank you for getting back with more details.

Other medications that could help are risperidone or olanzapine.

Blood test reports are within reasonable limits.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
 
Follow-up: Diabetic. Had alzheimers. Having bouts of forgetfulness and violence. Symptom of low sugar or sodium? 4 minutes later
With Qutipin, perhaps he got some good sleep during the day. How to give the doses for the two other medicines that you suggest ? Like Qutipin and risperidone or olanzapine. What would have happened as the symptoms suggest. Till how many days do we have to continue giving these medicines ?

Can you please specifically advise the doses for both Qutipin and Risperidone ??
Appreciate if you could also describe their significance.. I mean how do they work ?

Thanks.
Best Regards,
XXXXX
 
 
Answered by Dr. Sudhir Kumar 18 minutes later
Thank you for getting back.

We should use only one of these three drugs, not a combination. All these drugs control the abnormal behaviour such as agitation, aggression, restlessness, etc and also improve the sleep quality.

If qutipin has partially helped, the dose can be increased to upto 100 mg per day.

The usual starting dose for risperidone is 0.5 mg taken at bedtime, and for olanzapine, it is 5 mg at bedtime. The dose would depend on the patient's condition and it can be further increased looking at the response. A local physician (MD Medicine) assessment would be helpful in that.

Best wishes,
Dr Sudhir Kumar MD DM (Neurology)
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Drug/Medication
Medical Procedures
Medical Topics

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor